If you experience headaches, especially migraines, you know that the pain can be severe and sometimes difficult to manage. You may even receive a prescription for an opioid medication as a migraine or headache management option. Using opioids for headaches comes with certain risks, though—read on to explore some of them.
What are Opioids?
Opioids are used as pain medications by prescription only. You may be familiar with pain medications like OxyContin, Vicodin, and Percocet. These are common opioid pain medications, but there are others as well.
When it comes to headaches, though, opioids are not always the best option. “Opioids are generally not a good choice to manage headaches,” Christopher Hanifin, PA-C, Chair, Department of Physician Assistant at Seton Hall University, tells WedMD Connect to Care.
“As a medication class, they do nothing to address the root cause of pain. They simply reduce the pain, or in many cases, simply make a patient simply not care about the pain,” Hanifin explains.
According to the American Headache Society, scientific research strongly suggests that opioids are not as effective as acute medications like triptans for addressing the underlying causes of pain. Triptans and nonsteroidal anti-inflammatory drugs (NSAIDs) are better solutions for headache or migraine management because they are acute medications that treat both the pain itself as well as its cause.
However, opioids are a necessary option for some patients. If you are elderly or pregnant and unable to take triptans or NSAIDs, opioid medication might be your best option.
The Risks of Using Opioids for Headaches
Opioids for migraines should only be used as an occasional treatment. Unfortunately, opioids are being prescribed at high rates for migraine treatment—especially in emergency departments, according to a 2014 study published by the journal Headache. In fact, the trend is that opioid medications are often prescribed before triptans or NSAIDs.
Unfortunately, opioids used to treat headaches can cause medication overuse headaches (MOHs), also known as rebound headaches. The American Headache Society reports that MOHs can develop when you use opioids more than 10 times during one month for pain relief. Mayo Clinic notes that MOHs may occur nearly every day, and be accompanied by symptoms such as:
- Difficulty concentrating
- Memory disruptions
The American Headache Society also reports that, in many patients, opioid overuse can cause occasional episodic migraine headaches to transition into a chronic and more severe health problem. Detoxing or tapering off of your opioid prescription may not be enough to reverse this transition.
There is also a risk of developing a substance use disorder while using opioids. Johns Hopkins Medicine notes that even opioids used under prescription can lead to addiction, also known as opioid use disorder. Common signs of an opioid addiction include:
- Inability to control opioid use
- Unrelenting cravings
- Frequent flu-like symptoms
- Alterations in sleep patterns
- Isolation from loved ones
- Increasing financial difficulties
Don’t Wait. Get Help Now.
If you or a loved one are struggling with addiction, WebMD Connect to Care Advisors are standing by to help.